Nebraska, 2012

Drought in Nebraska, September 1 to 30, 2012

September 1 to 30, 2012 · NWS GLD · 3 events in 3 counties and zones

Drought conditions continued from August with all of southwest Nebraska rated as being in Exceptional (D4) Drought. Year-to-date precipitation through the end of September averaged 45% to 70% of normal.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Drought conditions continued from August with all of southwest Nebraska rated as being in Exceptional (D4) Drought. Year-to-date precipitation through the end of September averaged 45% to 70% of normal.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 11:46 PM CST, 14 minutes earlier.

Area forecast discussion, Aug 31, 11:46 PM CST, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1146 PM MDT FRI AUG 31 2012

.UPDATE...
ISSUED AT 903 PM MDT FRI AUG 31 2012

00Z SOUNDINGS INDICATE WELL MIXED AND VERY DRY AIR MASS SURROUNDING
THE AREA THIS EVENING AND WITH EXPECTED WIND FIELD NOT EXPECTING A
RADICAL CHANGE IN AIR MASS THROUGH TOMORROW. GIVEN THE SIMILAR
CONDITIONS HAVE UPGRADED A PORTION OF FIRE WEATHER WATCH TO RED
FLAG WARNING BUT HAVE LEFT SOUTHERN TWO COUNTIES AS WATCH AS
CONFIDENCE IN WIND SPEEDS TOO LOW TO UPGRADE ATTM.

OTHERWISE...NOTICED A SHARP INCREASE IN TDS COMING IN FROM THE
EAST AND GIVEN THE LIGHT VARIABLE WINDS AND CLEAR SKIES HAVE A FEW
CONCERNS ABOUT FOG FORMATION ACROSS NORTON AND GRAHAM COUNTIES.
FAIRLY LOW PROBABILITY AT THIS POINT...BUT THINK A PATCHY FOG
MENTION IS WARRANTED.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 216 PM MDT FRI AUG 31 2012

TONIGHT-SATURDAY...THE GUSTY SOUTH TO SOUTHEAST WINDS WILL QUICKLY
DECREASE BY 01Z OR SO TONIGHT AND VEER TO THE SOUTHWEST THROUGH THE
REMAINDER OF THE NIGHT BEFORE BACKING TO THE SOUTH DURING THE DAY
SATURDAY AND INCREASING SLOWLY IN SPEED. LOW TEMPERATURES TONIGHT IN
THE MID 50S TO LOW 60S WITH HIGH TEMPERATURES SATURDAY A FEW DEGREES
WARMER WITH 95-100 ACROSS THE AREA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 216 PM MDT FRI AUG 31 2012

THE UPPER LEVEL RIDGE WILL DOMINATE THE WEATHER PATTERN THROUGH
SUNDAY.  POINT SOUNDINGS CONTINUE TO SHOW DEW POINT DEPRESSIONS IN
EXCESS OF 5 DEGREES SO DO NOT FORESEE ANY CHANCE FOR PRECIPITATION.

SUNDAY A PRE-FRONTAL TROUGH WILL DEVELOP OVER THE WESTERN HALF OF
THE AREA...REMAINING THERE THROUGH THE DAY.  LATE SUNDAY AFTERNOON
AN UPPER LEVEL SHORT WAVE TROUGH AND ASSOCIATED COLD FRONT WILL MOVE
INTO THE AREA FROM THE NORTHWEST.  AS THE DAY PROGRESSES LIFT
INCREASES ALONG THE FRONT THAT WILL LAY ACROSS THE WESTERN PART OF
THE TRI-STATE AREA.  MODELS DISAGREE WITH THE AMOUNT OF MID LEVEL
MOISTURE THAT WILL BE AVAILABLE TO WORK WITH.  IN ADDITION LAPSE
RATES ABOVE 650 MB...THE BOTTOM OF THE MOIST LAYER...WILL KEEP THE
ENVIRONMENT STABLE ENOUGH TO INHIBIT CONVECTION.  WITH SURFACE
CONVERGENCE ALONG THE FRONT UP THROUGH 700 MB AS WELL AS SURFACE TO
700 FRONTOGENESIS AND A SHORT WAVE TROUGH MOVING OVER THE FRONT
DURING THE EARLY EVENING...WILL TREND POPS UPWARD BUT KEEP THEM IN
THE SILENT CATEGORY NORTH AND WEST OF A KIT CARSON TO MCCOOK LINE.
DURING THE OVERNIGHT HOURS LIFT ALONG THE FRONT DECLINES AS THE
SHORT WAVE FILLS AND THE FRONT MOVES FURTHER AWAY FROM THE TROUGH.

ON A SIDE NOTE RECORD TO NEAR RECORD HIGH TEMPERATURES CAN BE
EXPECTED SUNDAY AFTERNOON.  REFER TO CLIMATE SECTION FOR
SPECIFIC VALUES.

THE MONDAY THROUGH FRIDAY PERIOD LOOKS TO HAVE PLENTY OF CHANCES FOR
RAINFALL AS NUMEROUS UPPER LEVEL DISTURBANCES MOVE THROUGH THE
FLOW.  THE BEST CHANCES FOR RAINFALL WILL BE TUESDAY NIGHT INTO
WEDNESDAY AND AGAIN ON FRIDAY WHEN A COLD FRONT WILL MOVE THROUGH
THE AREA.  HAVE MORE CONFIDENCE WITH THE BETTER PRECIP. CHANCES WITH
THE TUESDAY NIGHT WEDNESDAY COLD FRONT THAN THE ONE ON FRIDAY SINCE
MODELS HAVE EITHER A SHORT WAVE TROUGH OR A RIDGE OVER THE TRI-STATE
AREA.  TEMPERATURES WILL BE WARMEST ON MONDAY THEN GRADUALLY COOL
THROUGH THE REST OF THE WEEK...WITH SLIGHTLY ABOVE NORMAL
TEMPERATURES BY THE END OF THE WORK WEEK.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1141 PM MDT FRI AUG 31 2012

VFR CONDITIONS EXPECTED TO PREVAIL AT BOTH LOCATIONS THROUGHOUT
THE PERIOD WITH SOUTHERLY WINDS INCREASING TO AROUND 13 KTS
TOMORROW AFTERNOON. EXPECT TO SEE AT LEAST PATCHY FOG DEVELOP IN
SOUTH CENTRAL NEBRASKA SPREADING TOWARDS MCK AROUND 12Z...BUT
PROBABILITIES TOO LOW TO REDUCE FLIGHT CATEGORIES AT THIS TIME.

&&

.FIRE WEATHER...
ISSUED AT 216 PM MDT FRI AUG 31 2012

MODELS HAVE UNDERDONE WINDS THIS AFTERNOON ALONG THE CO/KS BORDER
AND AM EXPECTING THAT THEY MAY HAVE DONE THE SAME FOR SATURDAY
AFTERNOON ALTHOUGH MET/MAV GUIDANCE WINDS ARE A BIT STRONGER.
LEANING TOWARDS THE WINDS BEING SLIGHTLY HIGHER THEN MODELS DEPICT
WHICH RESULTS IN 15-20 MPH S/SE WINDS..FURTHER EAST 5-10 MPH. RH
VALUES WILL AGAIN DROP AS LOW AS 10 PERCENT RESULTING IN CRITICAL
FIRE WEATHER CONDITIONS POSSIBLY BEING MET. AS A RESULT AND PER
COORDINATION WITH SURROUNDING OFFICES HAVE ISSUED A FIRE WEATHER
WATCH FOR LOCATIONS GENERALLY ALONG THE CO/KS BORDER AND ADJACENT
COUNTIES IN FAR SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

SUNDAY AFTERNOON RELATIVE HUMIDITIES WILL RANGE FROM 15 TO 20
PERCENT.  WINDS WILL BE UP TO 20 MPH SO AM NOT TOO CONCERNED
CONDITIONS WILL MEET FIRE CRITERIA AT THIS TIME.  HOWEVER...THE DRY
FUELS IN PLACE COMBINED WITH A LIGHT BREEZE WILL MAKE FOR HAZARDOUS
FIRE WEATHER CONDITIONS.

&&

.CLIMATE...
ISSUED AT 216 PM MDT FRI AUG 31 2012

RECORD HIGH TEMPERATURES FOR SUNDAY

LOCATION	RECORD		YEAR
GOODLAND	105		1939
HILL CITY 	112 		1939
MCCOOK 		103		1964
YUMA		102
COLBY		104
TRIBUNE		103

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM 11 AM MDT /NOON CDT/ TO 7 PM MDT /8 PM
     CDT/ SATURDAY FOR KSZ001-013.

     FIRE WEATHER WATCH FROM 11 AM MDT SATURDAY THROUGH SATURDAY
     EVENING FOR KSZ027.

CO...RED FLAG WARNING FROM 11 AM TO 7 PM MDT SATURDAY FOR COZ252-253.

     FIRE WEATHER WATCH FROM 11 AM MDT SATURDAY THROUGH SATURDAY
     EVENING FOR COZ254.

NE...RED FLAG WARNING FROM 11 AM TO 7 PM MDT SATURDAY FOR NEZ079.

&&

UPDATE...JRM
SHORT TERM...DDT
LONG TERM...JTL
AVIATION...JRM
FIRE WEATHER...DDT/JTL
CLIMATE...JTL
Hazardous weather outlook, Aug 31, 2:38 PM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT FRI AUG 31 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
238 PM MDT FRI AUG 31 2012 /338 PM CDT FRI AUG 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A RED FLAG WARNING IS IN EFFECT THROUGH 8 PM MDT (9 PM CDT) FOR
LOCATIONS IN FAR EASTERN COLORADO AND ADJACENT COUNTIES IN
NORTHWEST KANSAS AND FAR SOUTHWEST NEBRASKA. SOUTH WINDS OF 15 TO
20 MPH WITH GUSTS TO 30 MPH AND RELATIVE HUMIDITY AS LOW AS 10
PERCENT WILL CREATE CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FOR MOST OF THE
AREA SATURDAY AND SUNDAY AFTERNOON. A FIRE WEATHER WATCH IS IN
EFFECT SATURDAY FOR LOCATIONS ALONG AND WEST OF A WALLACE TO DUNDY
COUNTY LINE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY FROM MONDAY
THROUGH THURSDAY. NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Drought, Red Willow

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Drought, Dundy

When
September 1, 12:00 AM MST to September 30, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414780, 414781, 414779.